New Mexico, 2021Flood in New Mexico, August 13 to 14, 2021
August 13 to 14, 2021 · NWS ABQ · 1 event in 1 county or zone
A storm system that had stalled over southeastern New Mexico for a couple days remained in place again on August 14, 2021. An abundant amount of moisture was also in place across eastern New Mexico with atmospheric moisture values well above normal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system that had stalled over southeastern New Mexico for a couple days remained in place again on August 14, 2021. An abundant amount of moisture was also in place across eastern New Mexico with atmospheric moisture values well above normal. This had resulted in several consecutive days of heavy rainfall, particularly over southeastern New Mexico, that began to have severe impacts along the Rio Penasco stream in southwest Chaves County. The stream, which is usually about six feet wide, overflowed it banks during the early morning hours of August 14th. Flooding continued on the normally dry Rio Penasco throughout the day as heavy rainfall continued to fall in the area. This resulted in a peak depth of 16.8 feet, and severe flooding forced the closure of several roadways in the area as well as caused damage in southwest Chaves County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 10:21 PM MST, 54 minutes earlier.
Area forecast discussion, Aug 13, 10:21 PM MST, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1121 PM MDT Fri Aug 13 2021
.AVIATION...
06Z TAF CYCLE
Areas of MVFR conditions are likely overnight through Saturday mid
morning across much of eastern NM due to low stratus and showers.
Thunderstorm impact are probable at KROW Saturday and possible at
KTCC and KLVS. Low probabilities of thunderstorm impacts at central
and western terminals. Otherwise, VFR conditions prevail and are
forecast to persist.
11
&&
.PREV DISCUSSION...321 PM MDT Fri Aug 13 2021...
.SYNOPSIS...
Daily rounds of showers and thunderstorms are expected each day for
the next week, though favored areas for precipitation will change
day to day. Tonight through Saturday, storms will be most widespread
south of Interstate 40, while on Sunday, storms will favor the North
Central Mountains and portions of central New Mexico. On Monday,
storms are expected over the high terrain and much of eastern NM,
then on Tuesday, western portions of the state are favored. Locally
heavy rainfall will be possible, especially tonight through Saturday,
which may lead to flash flooding. High temperatures will be near to
below normal on Saturday, but should gradually increase such that all
areas will be near normal by mid week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Thunderstorms have finally started to get going this afternoon, with
the stronger storms moving from south to north over the east central
plains where low clouds and rain overnight and this morning were
mostly absent or cleared out more quickly than over parts of the
plains. HREF and other short term models have backed off somewhat on
the potential for heavy rain over the Gila and south central NM for
this afternoon, but were more suggestive of something later this
evening. Therefore the Flash Flood Watch was expanded late this
morning, somewhat in line with the WPC ERO Day 1 outlook slight risk
area. At this point, no other changes will be made to the watch, and
overall QPF has come down. That said, any storm could produce
locally heavy rain and flash flooding if it directly hits a
vulnerable area. Otherwise, included some patchy fog in eastern NM
for later tonight and early Saturday morning.
The upper ridge further builds into Colorado Saturday, suppressing
the bulk of the more widespread precipitation to the southern third
of the state. High temperatures will be a little warmer over the
north and much of the east.
LONG TERM...(SUNDAY THROUGH FRIDAY)...
The inverted trough/warm-core upper low over southeastern NM today
will be positioned near the NM Bootheel on Sunday while a mid level
dry slot will bisect the area from east to west. Thus, precipitation
chances will favor the northern mountains, and far southern portions
of the CWA where stronger moisture gradients exist. Storms that do
develop over the northern mountains should slide southward during the
evening hours, perhaps bringing more precipitation to the ABQ Metro.
On Monday, another round of showers and thunderstorms are expected
over the higher terrain. However, storms should become more numerous
across eastern NM thanks to a disturbance in northerly flow aloft.
Looks as though any storms that develop across the Sangre de Cristo
Mountains as well as Johnson and Bartlett Mesas may form into a
broken line or cluster as they slide southward across the eastern
plains through Monday evening. Some storms may be strong or severe
with hail and damaging wind gusts thanks to modest instability and
shear.
The upper high looks to shift back over NM on Tuesday and storms look
to favor western NM. The high continues to shift eastward on
Wednesday, with a round of storms expected over the high terrain in a
more traditional monsoon pattern. Models differ with regards to the
timing of an upper level trough/low crossing the central Rockies and
it's associated cold front late in the week. Nonetheless, it does
look like some drier air will push into northwest NM Friday as
northwest flow aloft sets up.
99/34
&&
.FIRE WEATHER...
Cell motion tonight will be to the southwest over central and
western New Mexico while in the east central part of the state,
cells will move from south to north or northwest. Locally heavy
rainfall which could lead to flash flooding is possible over
portions of southwest, south central and east central New Mexico,
but any cell will be capable of heavy rain. The far northwest corner
of the state may see isolated to scattered activity tonight with
radar indicating a cluster of cells over southwest Colorado moving
to the southwest.
The upper level ridge will build into Colorado and northern New
Mexico this weekend, with the deep monsoon moisture suppressed over
far southern New Mexico. This will produce a slow downtick in the
number and areal coverage of storms Saturday night through Monday,
but there will continue to enough moisture to fuel daily rounds of
showers and storms focused over the northern and western high
terrain. For mid to late next week, forecast models continue to show
a trough passing through the northern and central Rockies but vary
how far south, and consequently how much dry air could potentially
be transported into New Mexico. For now, at least, plan on the
monsoon persisting next week.
Ventilation will be poor over much of the east Saturday and between
the Continental Divide and the Pecos Valley on Sunday.
99
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM MDT Saturday for the following zones...
NMZ223>226-229-231>240.
&&
Hazardous weather outlook, Aug 13, 3:22 AM MST, 19 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
422 AM MDT Fri Aug 13 2021
NMZ201>241-141030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
422 AM MDT Fri Aug 13 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Heavy rainfall is possible today through tonight across much of
eastern and southern New Mexico, where a Flash Flood Watch is in
effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The threat for heavy rainfall and flash flooding will persist
Saturday across much of southern New Mexico. From Sunday through next
week, locally heavy rainfall and localized flash flooding will
continue to be a threat.
A few strong to severe storms are possible Monday afternoon and
evening across north central and eastern portions of the state.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
11
Flood, Chaves
- When
- August 13, 11:15 PM MST to August 14, 6:00 PM MST
- Where
- Chaves County, 18.04 mi E of Dunken to 17.48 mi N of Dunken
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 32.808, -104.889
Heavy rain with estimated totals of 3 to 6 inches over three consecutive days resulted in flooding along the normally dry Rio Penasco in southwest Chaves County. A river gage north of Dunken peaked at 9.89 feet around midnight August 14th. The gage initially indicated that water receded during the overnight hours, but with thunderstorms developing again early in the day, the gage rose to 11.08 feet by mid-morning. Heavy rain continued across the area throughout the day which resulted in prolonged flooding along the Rio Penasco. At its peak, the Rio Penasco, which is normally about 6 feet wide, was estimated to be 50 to 100 yards wide. The river gage north of Dunken peaked at a depth of 16.8 feet early in the afternoon while another river gage east-northeast of Dunken peaked at 14 feet by mid-afternoon. Numerous roadways, including New Mexico State Highway 24 and U.S. Highway 82, were closed as water levels rose to an estimated 5 to 15 feet. Along U.S. Highway 82, fences were reported to be washed away, and a campground was under several feet of water. The amount of damage is unknown, and damage amounts are a rough estimate.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Flash Flooding in Texas, August 13, 2021$100,000 · 2 events
- Damaging Winds in West Virginia, August 13, 2021$72,000 · 65 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 202155 kt wind · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966008.